Texas, 2020Drought in Texas, August 25 to 31, 2020
August 25 to 31, 2020 · NWS FWD · 10 events in 10 counties and zones
Severe drought conditions developed across parts of North and Central Texas towards the end of the month.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed across parts of North and Central Texas towards the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 24, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Aug 24, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1250 AM CDT Tue Aug 25 2020
.SHORT TERM... /NEW/
/Through Tuesday night/
Warm, quiescent weather conditions will persist across North and
Central Texas today and tonight. A large inverted mid-level trough
will linger over much of the region, and the weak ascent offered
by this system may be sufficient to trigger isolated to widely
scattered showers or thunderstorms over eastern North Texas by this
afternoon. Maintained low PoPs over our far eastern zones later
today and this evening to cover this possibility. Elsewhere,
scattered cumulus will develop by early afternoon, but this will
do little to impair temperatures from rising into the middle and
upper 90s. Heat indices in most areas will remain in check today,
with the exception of the far eastern and southern counties where
values will climb to around 100 degrees by mid afternoon.
Bradshaw
&&
.LONG TERM... /Issued 318 PM CDT Mon Aug 24 2020/
/Tuesday Night Onward/
A complex weather set-up will continue through much of the week
as an inverted upper trough moves across the state, and two
tropical systems edge closer to the region.
Although the remnants of Marco will not be much to rave about
across North and Central Texas, this decaying tropical system will
allow for an increasing amount of moisture to make its way into
portions of our region. Dew point trends will be a good proxy for
total available moisture as they increase from the upper 60s into
the mid 70s by Thursday. The increased moisture content along with
diurnal heating will likely aid the development of scattered
showers and a few storms, especially east of I-35 Tuesday and
Wednesday afternoon.
The next tropical feature will quickly advance northward out of
the Gulf of Mexico, with the National Hurricane Center forecasting
Laura to make landfall as a hurricane near the Texas/Louisiana
border. The upper-level inverted trough will aid in the deflection
of Laura to the northeast, keeping it away from North and Central
Texas. Although the bulk of the impacts will remain along and
east of the TX/LA border, the tight pressure gradient associated
with the northward moving tropical system may lead to breezy
conditions across East Texas. Just how breezy will depend on the
exact track of Laura and its proximity to our region. These
details will continue to be ironed out throughout the next couple
of days. At the very least, Laura will further contribute to the
increased moisture across the region, with rain showers and a few
isolated storms possible Thursday and Friday afternoon.
With no significant system to disrupt the available moisture and
a ridge building in from the west, temperatures are expected to
increase beginning Friday and remain fairly hot through the
weekend. Temperatures will climb into the triple digits, with heat
index values ranging from 101 to 108 degrees. A heat advisory may
be needed later this week in anticipation of the weekend’s hot
temperatures.
Hernandez
&&
.AVIATION... /NEW/
/06z TAFs/
VFR conditions will prevail through the forecast period. An
inverted upper trough will inspire some scattered cumulus
cloudiness over North Central Texas from 18z onward to
approximately 00z, but any convection should remain isolated and
well removed to the east of the TAF sites this afternoon. A light
east to east northeast flow regime will persist at all sites
today and tonight, at speeds averaging 5 to 9 knots.
Bradshaw
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 76 93 76 93 78 / 10 30 20 30 10
Waco 75 95 75 95 77 / 10 30 20 30 10
Paris 73 88 73 88 72 / 20 50 30 40 30
Denton 74 92 74 93 76 / 10 30 20 30 10
McKinney 74 93 74 93 75 / 10 40 20 30 20
Dallas 77 93 76 93 78 / 10 40 20 30 20
Terrell 73 93 73 94 74 / 20 40 30 40 20
Corsicana 75 92 74 92 76 / 20 40 30 40 20
Temple 73 95 74 95 76 / 10 30 20 30 10
Mineral Wells 70 93 71 94 73 / 5 20 10 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
66
Hazardous weather outlook, Aug 24, 5:46 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
646 PM CDT Mon Aug 24 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
646 PM CDT Mon Aug 24 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low thunderstorm chances will return across East Texas late Tuesday,
then increase through the upcoming weekend. The greatest storm
potential will be east of Interstate 35, particularly Wednesday and
Thursday as Laura moves inland. Lightning and heavy rain will be the
primary concerns.
Hot and humid conditions will result in heat index values greater
than 105 to 110 degrees by Friday into the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Stephens
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions developed across most of the county during the last week of August.
Drought, Young
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Young forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Severe drought conditions developed across southern parts of the county during the last week of August.
Drought, Eastland
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Severe drought conditions developed across most of the county during the last week of August.
Drought, Comanche
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Severe drought conditions developed across the western half of the county during the last week of August.
Drought, Mills
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions developed across the western half of the county during the last week of August.
Drought, Hunt
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hunt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Severe drought conditions developed across southern parts of the county during the last week of August.
Drought, Rains
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Severe drought conditions developed across western parts of the county during the last week of August.
Drought, Kaufman
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions developed across northern parts of the county during the last week of August.
Drought, Van Zandt
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions developed in northern parts of the county during the last week of August.
Drought, Leon
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought conditions developed across southern parts of the county during the last week of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917300, 917301, 917302, 917303, 917304, 917305, 917307, 917309, 917310, 917311.